Alert archive / Washington / High Surf Advisories in 2012

High Surf Advisory 5, NWS Seattle, WA

February 17, 2012

NWS Seattle, WA issued this high surf advisory at Feb 17, 2012, 3:52 AM PST. It took effect at Feb 18, 2012, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 17, 2012, 3:52 AM PST (11:52 UTC)
In effect from
Feb 18, 2012, 10:00 AM PST
Expired
Feb 17, 2012, 3:07 PM PST
In force
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

786 
WHUS46 KSEW 171152
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
352 AM PST FRI FEB 17 2012

...POWERFUL WAVES WILL ARRIVE ON THE NORTH AND CENTRAL WASHINGTON
COAST SATURDAY...

WAZ516-517-180000-
/O.CAN.KSEW.CF.S.0002.120218T1400Z-120219T0800Z/
/O.NEW.KSEW.SU.Y.0005.120218T1800Z-120219T0600Z/
NORTH COAST-CENTRAL COAST-
352 AM PST FRI FEB 17 2012

...HIGH SURF ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST
SATURDAY...

* SEAS...POWERFUL WESTERLY SWELLS WILL BUILD TO 21 TO 24 FEET DURING
  THE DAY SATURDAY BEFORE SUBSIDING SATURDAY NIGHT.

* TIME OF HIGH TIDE...WILL OCCUR AT 918 AM PST SATURDAY AT LA PUSH
  AND 1001 AM PST AT ABERDEEN. THE LARGE WAVES ARE EXPECTED TO
  ARRIVE AFTER THE TIME OF HIGH TIDE.

* PREDICTED TIDE...8.51 FEET AT LA PUSH AND 10.31 FEET AT ABERDEEN
  SATURDAY MORNING.

* TIMING...THE LARGE WAVES ARE EXPECTED TO REACH THE COAST LATE
  SATURDAY MORNING.

* IMPACTS...POWERFUL...BREAKING WAVES WILL MAKE IT VERY DANGEROUS
  TO FISH OR OBSERVE WAVES FROM ROCKS...JETTIES...OR BREAKWATERS.
  UNWARY BEACH WALKERS CAN EASILY BE CAUGHT OFF GUARD AS WAVES
  SUDDENLY RACE FARTHER UP THE BEACH THAN NORMAL. THOSE PLANNING
  TO GO CLAMMING THIS WEEKEND SHOULD MONITOR THE LATEST WAVE
  FORECASTS FROM THE NATIONAL WEATHER SERVICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
687 
WHUS46 KSEW 172307
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
307 PM PST FRI FEB 17 2012

...POWERFUL WAVES WILL ARRIVE ON THE NORTH AND CENTRAL WASHINGTON
COAST SATURDAY...

WAZ516-517-181300-
/O.UPG.KSEW.SU.Y.0005.120218T1800Z-120219T0600Z/
/O.NEW.KSEW.SU.W.0002.120218T1400Z-120219T0600Z/
NORTH COAST-CENTRAL COAST-
307 PM PST FRI FEB 17 2012

...HIGH SURF WARNING IN EFFECT FROM 6 AM TO 10 PM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 10 PM PST SATURDAY. 

* SWELLS...POWERFUL WESTERLY SWELLS WILL BUILD TO 23 TO 28 FEET
  DURING THE DAY SATURDAY BEFORE SUBSIDING SATURDAY NIGHT.

* TIME OF HIGH TIDE...WILL OCCUR AT 918 AM PST SATURDAY AT LA 
  PUSH AND 1001 AM PST AT ABERDEEN. THE LARGEST WAVES ARE EXPECTED 
  TO ARRIVE AFTER THE TIME OF HIGH TIDE. 

* PREDICTED TIDE...8.51 FEET AT LA PUSH AND 10.31 FEET AT 
  ABERDEEN SATURDAY MORNING. 

* TIMING...THE LARGEST WAVES ARE EXPECTED TO REACH THE COAST LATE
  SATURDAY MORNING AND EARLY SATURDAY AFTERNOON.

* IMPACTS...POWERFUL...BREAKING WAVES WILL MAKE IT VERY DANGEROUS
  TO FISH OR OBSERVE WAVES FROM ROCKS...JETTIES...OR BREAKWATERS.
  UNWARY BEACH WALKERS CAN EASILY BE CAUGHT OFF GUARD AS WAVES
  SUDDENLY RACE FARTHER UP THE BEACH THAN NORMAL. MINOR SALTWATER
  FLOODING MAY OCCUR IN LOW-LYING BEACHFRONT COMMUNITIES. THOSE
  PLANNING TO GO CLAMMING THIS WEEKEND SHOULD BEWARE OF THE
  DANGEROUS WAVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER
BEACHES IN THE WARNED AREA...PRODUCING DEADLY RIP CURRENTS AND
SOME BEACH EROSION.

THESE WAVES ARE POWERFUL ENOUGH TO SWEEP UNWARY BEACH WALKERS OUT
TO SEA. PEOPLE CAN BE SERIOUSLY INJURED BY DEBRIS...SUCH AS
LOGS...TOSSED ABOUT IN THE WAVES.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high surf advisory went out at Feb 17, 3:00 AM PST, 52 minutes earlier.

Area forecast discussion, Feb 17, 3:00 AM PST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PST FRI FEB 17 2012

.SYNOPSIS...A FRONT WILL SPREAD MORE RAIN INTO WESTERN WASHINGTON
TODAY...AND A VIGOROUS UPPER TROUGH WILL BRING COOL SHOWERY WEATHER
SATURDAY WITH A CHANCE OF THUNDERSTORMS. SNOWFALL IN THE MOUNTAINS
WILL BE FAIRLY SIGNIFICANT TONIGHT AND SATURDAY AS THE SNOW LEVEL
DROPS TO 2000 FEET. A RELATIVE BREAK IN THE WEATHER IS LIKELY
SUNDAY...WITH A WET AND MILD PATTERN DEVELOPING EARLY NEXT WEEK.

&&

.SHORT TERM...A MINOR UPPER RIDGE MOVED INTO THE PACIFIC NORTHWEST
FROM THE OFFSHORE WATERS THURSDAY EVENING...FOLLOWING THE WEAK FRONT
THAT MOVED THROUGH THE AREA EARLIER IN THE DAY. THE RIDGE IS MOVING
INTO THE CASCADES EARLY THIS MORNING...AND ANOTHER FRONTAL SYSTEM IS
APPROACHING THE REGION FROM OFFSHORE. THE AIR MASS OVER WESTERN
WASHINGTON IS QUITE MOIST FROM THE SURFACE TO 6000 FT OR SO...WITH
CLOUDY SKIES...PATCHY FOG AND DRIZZLE AT 3 AM. TEMPERATURES ARE IN
THE UPPER 30S TO MID 40S.

THE FRONT WITH THE NEXT SYSTEM WILL SWING INLAND TODAY...WHILE ITS
DEEP UPPER LOW MOVES TO 49N/131W. PRECIPITATION SHOULD REACH THE
COAST THIS MORNING AND SPREAD ACROSS THE ENTIRE FORECAST AREA THIS
AFTERNOON. STEADY PRECIPITATION WILL CHANGE TO SHOWERS TONIGHT AS
THE FRONT MOVES EAST OF THE CASCADES. SHOWERS WILL CONTINUE SATURDAY
AS THE 5350 METER UPPER LOW MOVES INTO NORTHWEST WASHINGTON OR
POSSIBLY OVER THE SOUTH END OF VANCOUVER ISLAND.

STORM TOTAL PRECIPITATION AMOUNTS FOR TODAY THROUGH SATURDAY WILL
PROBABLY BE 1.0 TO 2.0 INCHES ALONG THE COAST...WITH AMOUNTS RANGING
FROM 0.25 TO 1.25 INCHES OVER THE INTERIOR LOWLANDS. TOTALS IN THE
MOUNTAINS WILL BE MAINLY 1.0 TO 2.5 INCHES...WITH THE SNOW LEVEL
FALLING FROM 4500 FT TODAY TO 2000 FT SATURDAY. I WILL ISSUE A
WINTER WEATHER ADVISORY EFFECTIVE LATE THIS AFTERNOON THROUGH
SATURDAY EVENING...FOR SNOWFALL AMOUNTS IN THE CASCADES OF 8 TO 18
INCHES.

SOUTHEAST PRESSURE GRADIENTS WITH THE FRONT TODAY WILL LIMIT BREEZY
CONDITIONS TO THE COAST AND SOME SPOTS OF THE NORTHWEST
INTERIOR...BUT SURFACE HIGH PRESSURE BUILDING BEHIND THE FRONT
TONIGHT AND THE ARRIVAL OF THE UPPER LOW SATURDAY WILL BRING WINDY
TO BREEZY CONDITIONS TO MOST OF THE FORECAST AREA. THE UPPER LOW FOR
SATURDAY LOOKS FAIRLY VIGOROUS. MODELS SHOW MID LEVEL SOUTHWEST
WINDS OF 35 TO 50 KT...WITH LOTS OF MOISTURE AND WEAK INSTABILITY.
THERE IS A CHANCE OF THUNDERSTORMS LATER TONIGHT AND SATURDAY...
WHICH WILL GET MENTION FOR THE COAST AND SOUTHWEST INTERIOR ZONES.

THE UPPER LOW WILL PROBABLY OPEN INTO A TROUGH AS IT MOVES EAST OF
THE CASCADES SATURDAY NIGHT. THE UPPER FLOW WILL THEN VEER TO
NORTHWEST LATE SATURDAY NIGHT AND SUNDAY AHEAD OF A RATHER FLAT
UPPER RIDGE OVER THE OFFSHORE WATERS. SHOWERS WILL GRADUALLY BECOME
SCATTERED ON SUNDAY WITH SOME SUN BREAKS.   MCDONNAL

.LONG TERM...ALL THE MODELS SHOW THE UPPER RIDGE REMAINING OVER THE
REGION MONDAY THROUGH THURSDAY WITH FRONTAL SYSTEMS MOVING THROUGH
IT. WITH REGARD TO DETAILS...HOWEVER...THERE IS POOR RUN-TO-RUN
CONSISTENCY AND GENERALLY LITTLE AGREEMENT BETWEEN MODELS.
TEMPERATURES WILL BE MILD...SNOW LEVELS WILL BE HIGH...AND THERE
WILL BE PERIODS OF PRECIPITATION. THE HYDROLOGY SECTION BELOW
ADDRESSES THE PRECIPITATION A BIT MORE SPECIFICALLY.   MCDONNAL

&&

.HYDROLOGY...AN UPPER RIDGE WILL BE OVER THE REGION DURING THE EARLY
AND MIDDLE PART OF NEXT WEEK...AND THE SNOW LEVEL WILL BE IN THE
5000 TO 7000 FT RANGE AT TIMES. IN ADDITION WEATHER SYSTEMS MOVING
THROUGH THE RIDGE WILL BRING PRECIPITATION TO WESTERN WASHINGTON...
WITH FAIRLY STRONG WESTERLY FLOW ENHANCING RAINFALL ALONG THE WEST
SLOPES OF THE CASCADES. IT WILL BE MILD AND WET...BUT MODELS HAVE
BEEN HIGHLY INCONSISTENT WITH REGARD TO HOW MUCH PRECIPITATION WILL
FALL. MOST RUNS SUGGEST IT WILL BE MERELY RAINY...BUT SOME RUNS
SHOW 48-HOUR AMOUNTS AROUND 5 INCHES -- ENOUGH TO PRODUCE AT LEAST
MINOR FLOODING ON THE MORE FLOOD-PRONE RIVERS THAT FLOW OFF THE WEST
SLOPES OF THE CASCADES. HOPEFULLY THE MODELS WILL ZERO IN ON A
SOLUTION WITHIN THE NEXT COUPLE DAYS. FOR NOW...WE CAN JUST SAY THAT
THERE IS A CHANCE OF SOME FLOODING BY TUESDAY OR WEDNESDAY.
MCDONNAL

&&

.AVIATION...WEAK SURFACE HIGH PRESSURE OVER WESTERN WASHINGTON EARLY
THIS MORNING SHIFTING EAST. STRONG FRONTAL SYSTEM MOVING INTO THE
COASTAL WATERS THIS AFTERNOON AND THROUGH THE INTERIOR THIS EVENING.
SURFACE GRADIENTS REMAINING LIGHT EARLY THIS THIS MORNING ALONG WITH
LIGHT FLOW IN THE LOWER LEVELS ALLOWING LOW CEILINGS...BELOW 1000
FEET...TO REMAIN INTACT. IN ADDITION LOCAL DRIZZLE OR FOG REDUCING
VISIBILITIES TO 1 TO 3 SM. AS THE FRONT APPROACHES LATER THIS
MORNING SURFACE GRADIENTS WILL BECOME MORE SOUTHEASTERLY AND THE
WINDS IN THE LOWER LEVELS WILL BEGIN TO PICK UP. THIS SHOULD STIR
THE LOWER LAYER OF THE AIR MASS UP ENOUGH TO LIFT THE CEILINGS INTO
THE 1500 TO 2500 FOOT RANGE BY MIDDAY AND ELIMINATE THE REDUCED
VISIBILITIES. CEILINGS REMAIN IN THIS RANGE WITH THE RAIN AHEAD OF
THE FRONT BEGINNING ALONG THE COAST LATE MORNING AND OVER THE
INTERIOR BY EARLY AFTERNOON. FRONT MOVING THROUGH THE INTERIOR THIS
EVENING WITH SOUTHERLY WINDS PICKING UP JUST AHEAD AND WITH THE
FRONT.

.KSEA...CEILINGS IN THE 500 TO 1000 FOOT RANGE SLOWLY LIFTING UP
LATER THIS MORNING INTO THE 1000 TO 2000 FOOT RANGE. CEILINGS
REMAINING NEAR 2000 FEET THIS AFTERNOON WITH RAIN BEGINNING AROUND
21Z. REDUCED VISIBILITIES...1 TO 3 SM...DUE TO FOG AND DRIZZLE WILL
COME TO AN END MID MORNING. EAST TO SOUTHEAST 4 TO 8 KNOTS THIS
MORNING BECOMING MORE SOUTHEAST THIS AFTERNOON. FELTON

&&

.MARINE...A STRONG FRONTAL SYSTEM EXTENDING FROM A 994 MB LOW MOVING
NE TOWARD THE CENTRAL BRITISH COLUMBIA COAST WILL MOVE THROUGH THE
WATERS TONIGHT WITH GALE FORCE WINDS OUT AHEAD OF THE FRONT FOR ALL
WATERS EXCEPT THE CENTRAL STRAIT AND PUGET SOUND. THE LOW WILL
WEAKEN AS IT MOVES INLAND SAT. STRONG LOW LEVEL ONSHORE FLOW WILL
DEVELOP BEHIND THE FRONT ON SAT KEEPING SMALL CRAFT ADVISORY WINDS
IN THE FORECAST. WEAK HIGH PRES WILL BUILD OVER THE WATERS ON SUN.

A LARGE SWELL TRAIN HAS DEVELOPED BEHIND THE FRONT AND WILL REACH
THE WASHINGTON COAST DURING THE DAY ON SATURDAY WITH SEAS AS HIGH AS
24 FEET POSSIBLE INTO SATURDAY EVENING. THE ARRIVAL OF THE HIGH SEAS
COINCIDES WITH THE CLAM DIG AT THE LONG BEACH...TWIN HARBORS AND
MOCROCKS BEACHES. FELTON

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER WEATHER ADVISORY CENTRAL AND NORTHERN CASCADES FROM 4 PM
     THIS AFTERNOON TO 10 PM SATURDAY.

     HIGH SURF ADVISORY CENTRAL AND NORTH COAST FROM 10 AM TO 10 PM
     SATURDAY.

PZ...GALE WARNING ALL WATERS EXCEPT CENTRAL STRAIT AND PUGET
     SOUND AND HOOD CANAL.

     SMALL CRAFT ADVISORY PUGET SOUND AND HOOD CANAL.

     SMALL CRAFT ADVISORY FOR ROUGH BAR THROUGH SATURDAY FOR THE
     GRAYS HARBOR BAR.

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 4:05 PM PSTCoastal Flood StatementSEW12 hr
Feb 17, 3:18 AM PSTGale WarningSEW41 hr
Feb 17, 3:18 AM PSTSmall Craft AdvisorySEW12 hr
Feb 17, 3:59 AM PSTWinter Weather AdvisorySEW12 hr
Feb 17, 3:07 PM PSTHigh Surf WarningSEW31 hr

Nearby

High Surf Advisories in Washington, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.